Alert archive / West Virginia / Wind Advisories in 2015

Wind Advisory 1, NWS Charleston, WV

January 9, 2015Barbour County, Upshur County, West Virginia

NWS Charleston, WV issued this wind advisory at Jan 9, 2015, 1:39 AM EST for Barbour County, Upshur County, West Virginia. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2015, 1:39 AM EST (06:39 UTC)
Expired
Jan 9, 2015, 11:17 AM EST
In force
10 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WWUS71 KRLX 090639
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
139 AM EST FRI JAN 9 2015

...STRONG GUSTY WINDS INTO THIS AFTERNOON...


WVZ035>040-046-047-091445-
/O.NEW.KRLX.WI.Y.0001.150109T0639Z-150109T1800Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
139 AM EST FRI JAN 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* WINDS...GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY ACROSS
  EXPOSED HIGH TERRAIN.

* TIMING...THIS MORNING INTO EARLY AFTERNOON.

* IMPACTS...WEAK TREE DAMAGE...DEBRIS ON ROADS...POWER
  FLUCTUATIONS OR EVEN OUTAGES. CONSTRUCTION SITES ARE VULNERABLE
  LOCATIONS. SUDDEN CROSS WINDS WILL AFFECT MOTORISTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG WINDS GUSTS ARE EXPECTED. WINDS
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KTB
1 follow-up statement
217 
WWUS71 KRLX 091617
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 AM EST FRI JAN 9 2015


WVZ035>040-046-047-091730-
/O.CAN.KRLX.WI.Y.0001.000000T0000Z-150109T1800Z/
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE...
MONTGOMERY...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
1117 AM EST FRI JAN 9 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE WIND
ADVISORY.

DOPPLER RADAR...SURFACE OBSERVATIONS AND MODEL DATA INDICATE THAT
THE THREAT FOR STRONG GUSTY WINDS REACHING OR EXCEEDING WIND
ADVISORY CRITERIA WILL NOT MATERIALIZE TODAY. THEREFORE...THE WIND
ADVISORY HAS BEEN CANCELLED.

HOWEVER...GUSTY WINDS UP TO 26 MPH WILL BE POSSIBLE ALONG THE COLD
FRONT CROSSING THE AREA THROUGH THIS AFTERNOON. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 9, 1:20 AM EST, 19 minutes earlier.

Area forecast discussion, Jan 9, 1:20 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
120 AM EST FRI JAN 9 2015

.SYNOPSIS...
WINDY TODAY AS A COLD FRONT SWEEPS THROUGH TODAY. DRIER ARCTIC AIR
MASS TONIGHT.  HIGH PRESSURE BUILDS IN OVERNIGHT INTO SATURDAY.
MILDER AIR ON SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
LATE NIGHT UPDATED...
STRENGTHENING LOW LEVEL JET AS MIXED DOWN CAUSING TEMPERATURES TO
JUMP.  HAVE UPDATED TO INCLUDE 30 TO 35 KNOT WINDS...AND WILL
CONTINUE THOSE GUSTS WITH THE COLD FRONT TOO.  HAVE THE FRONT
REACHING THE OHIO VALLEY COUNTIES BETWEEN 12 AND 14Z THEN SWEEP
THROUGH WEST VIRGINIA 14Z TO 18Z.  WILL REEVALUATE THE WIND...BUT
CURRENTLY HAVE JUST BELOW ADVISORY CRITERIA.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
THIS PERIOD WILL SEE A RELAXATION OF THE ARCTIC AIR BY SUNDAY. WE
WILL BE BACK TO NEAR NORMAL TEMPERATURES BY SUNDAY AFTERNOON AS THE
UPPER FLOW BACKS AND ALLOWS A LOW PRESSURE SYSTEM TO APPROACH FROM
THE SOUTHWEST. MODELS ARE CLOSE IN THE MASS FIELDS. IN THE
MEANTIME...ARCTIC HIGH PRESSURE WILL RULE WITH CONTINUED DRY AND
VERY COLD WEATHER. LINGERING MOUNTAIN SNOW SHOWERS END EARLY FRIDAY
NIGHT AS THE ARCTIC HIGH PRESSURE BUILDS IN LATER FRIDAY AND
SATURDAY. WINDS WILL DIE DOWN LATER FRIDAY NIGHT AS THE HIGH CENTER
BEGINS TO SETTLE IN...BUT CANNOT RULE OUT A WIND CHILL ADVISORY
ACROSS THE NORTH AND MOUNTAINS FRIDAY NIGHT. WILL MENTION THIS
POSSIBILITY IN THE HAZARDOUS WEATHER OUTLOOK. OTHERWISE...LOOK FOR
TEMPERATURES WELL BELOW NORMAL BUT NO RECORD LOWS ARE EXPECTED. AS
THE HIGH SHIFTS EAST AND THE LOW APPROACHES...CLOUDS WILL INCREASE
SUNDAY AND SOUTHERLY FLOW WILL HAVE TEMPERATURES CLIMBING BACK TO
THE UPPER 30S AND LOWER 40S SUNDAY AFTERNOON. PRECIPITATION...HOWEVER
     WILL HOLD OFF UNTIL AFTER THIS PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
POTENTIALLY AN UNSETTLED PATTERN SETTING UP IN THE EXTENDED. A SPLIT
FLOW PATTERN WILL MEAN AN ACTIVE S STREAM DOING BATTLE WITH N STREAM
COLD AIR. APPEARS SEVERAL WEAK SYSTEMS IN THE S STREAM WILL HAVE TO
BE MONITORED. A KEY PLAYER WILL BE STRENGTH OF COLD SURFACE HIGH
PROGGED TO SET UP OVER THE GREAT LAKES. JUST HOW MUCH COLD AIR WILL
BE SUPPLIED FOR THE S STREAM SYSTEMS TO WORK WITH REMAINS IN
QUESTION ALONG WITH N EXTENT OF LIGHT PRECIP FROM S STREAM WAVES.
HAVE GENERALLY FOLLOWED HPC GUIDANCE AT THIS POINT...INCORPORATING
SOME DETAIL FROM LATEST ECMWF. ELECTED TO LEAVE OUT OF HWO FOR NOW
UNTIL SOME OF THE DETAILS CAN COME INTO BETTER FOCUS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THE STRENGTHENING LOW LEVEL JET HAS MIXED DOWN TO THE GROUND AND
CAUSED A MAJOR CHANGE IN OUR WIND FORECAST.  DID INCLUDE SOME LLWS
AT CRW FOR A FEW HOURS...BEFORE STRONGER WINDS AT SURFACE.

HAVE SURFACE WIND GUSTS OF 30 TO 35 KNOTS POSSIBLE AT THROUGH ABOUT
20Z.

HAVE THE REINFORCING ARCTIC FRONT SWEEPING THROUGH PKB-HTS 12Z TO
14Z...THEN THRU THE WV MOUNTAINS 16 TO 18Z.

STILL HAVE THE CEILINGS LOWERING ALONG AND IN THE WAKE OF THE
FRONT...WITH CEILINGS AROUND 2 THSD FT IN LOWLANDS...AND 1 TO 2 THSD
FT OVER MOUNTAINS. HAVE THOSE CLOUDS BECOMING SCATTERED IN SOUTHEAST
OHIO AND MID OHIO VALLEY AROUND HTS-PKB 00Z TO 06Z SATURDAY.

SOME IFR IN SNOW SHOWERS WILL LIKELY DEVELOP OVER THE CENTRAL WV
MOUNTAINS AFTER 15Z...BUT TRIED TO KEEP EKN MOSTLY MVFR IN SNOW
SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIO: BRIEFLY LOWER VSBY IN SNOW SHOWERS THAN
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 01/09/15
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    M    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    L    M    M    M    H    H    H
PKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
IFR POSSIBLE SUNDAY NIGHT AND MONDAY IN MIXED PCPN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JMV/30
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...ARJ
AVIATION...KTB
Hazardous weather outlook, Jan 8, 2:34 PM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EST THU JAN 8 2015

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>027-033-
034-091945-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-
WYOMING-
234 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-WVZ009>011-019-020-028>032-035>040-046-047-091945-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
234 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WIND CHILL ADVISORY MAY BE NEEDED FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:29 AM ESTWind Chill AdvisoryRLXBarbour, Doddridge, Harrison, Pleasants, Ritchie, Taylor and 3 more30 hr

Nearby

Wind Advisories in West Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.